Hail, Ripley
- When
- September 5, 2:10 PM CST
- Where
- Ripley County, Fairdealing
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 36.670, -90.620
Thunderstorms increased in coverage and strength during the late afternoon in a zone of strong instability along the southern edge of the westerly jetstream. Thunderstorms that occurred over Illinois and Indiana earlier in the day left an outflow boundary that extended from west-northwest to east-southeast across southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms increased in coverage and strength during the late afternoon in a zone of strong instability along the southern edge of the westerly jetstream. Thunderstorms that occurred over Illinois and Indiana earlier in the day left an outflow boundary that extended from west-northwest to east-southeast across southeast Missouri. This boundary enhanced thunderstorm development. Rich low level moisture and steep lapse rates fostered isolated severe weather events until the atmosphere stabilized toward sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 2:08 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 308 PM CDT WED SEP 5 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 243 PM CDT WED SEP 5 2012 KEEPING AN EYE ON THE MCV APPROACHING FROM THE WEST...AND AN UNSTABLE ATMOSPHERE OVER SOUTHERN MISSOURI INTO OUR REGION. THIS AND AN OUTFLOW BOUNDARY FROM EVV TRISTATE CONVECTION PUSHING SOUTH TOWARD WEST KENTUCKY. AS A RESULT CONVECTIVE CHANCES WILL CONTINUE INTO THE EVENING...THEN GRADUALLY END FROM WEST TO EAST. THURSDAY SHOULD BE MOSTLY DRY...MINUS A SLIGHT CHANCE OF CONVECTION OVER OUR SOUTHERN MOST COUNTIES IN WEST KENTUCKY AND SOUTHEAST MISSOURI. HAVE SLOWLY INCREASING POPS FOR CONVECTION THURSDAY NIGHT OVER THE FAR WEST. TEMPS WERE A BLEND OF NAM AND GFS MOS...AVERAGED IN WITH OUR EXISTING FORECAST. ADDITIONAL NOTE...GIVEN THE NEW THUNDERSTORM DEVELOPMENT AND SEVERE THUNDERSTORM WATCH OVER CARTER...RIPLEY...WAYNE AND BUTLER THIS AFTERNOON AT THIS TIME...THE HEAT ADVISORY DEADLINE HAS BEEN SHORTENED FROM 7 PM TO 5 PM CDT. THUNDERSTORM OUTFLOWS...CLOUD COVER SHOULD SHRINK THE COVERAGE AREA OF HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FOR THE REMAINDER OF THIS AFTERNOON. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 243 PM CDT WED SEP 5 2012 THE LATEST RUNS OF THE 12Z WEDNESDAY GFS AND ECMWF GUI DANCES APPEAR TO BY IN SYNC WITH THE ORIENTATION AND TIMING OF THE PASSAGE OF THE MIDDLE/UPPER LEVEL TROUGH THROUGH THE WFO PAH FORECAST AREA BY EARLY AFTERNOON ON SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD REMAIN ALONG AND AHEAD OF THE MEAN TROUGH AXIS...EXITING THE WFO PAH FORECAST COMPLETELY BEFORE SUNSET SATURDAY NIGHT. THE TIMING OF THE CONVECTIVE ACTIVITY /SHOWERS AND THUNDERSTORMS/ IS SLIGHTLY SLOWER THAN ADVERTISED YESTERDAY...WITH THE HIGHEST POPS/WEATHER EXPECTED OVER THE WFO PAH FORECAST AREA FRIDAY NIGHT THROUGH ABOUT 4 AM CDT SATURDAY...THEN TAPERING OFF QUICKLY FOR THE REST OF SATURDAY MORNING FROM WEST TO EAST. ANY STRONG TO SEVERE STORM POTENTIAL ON FRIDAY WILL LIKELY BE PINNED TO THE SOUTHERN HALF OF THE WFO PAH FORECAST AREA DURING THE AFTERNOON...POSSIBLY INTO THE EARLY EVENING HOURS. SHEAR AND INSTABILITY APPEAR TO WEAKEN WITH TIME OVERNIGHT...SO THE MAIN CONCERN DURING THE OVERNIGHT HOURS WOULD LIKELY TRANSITION TO LOCALLY HEAVY RAIN. DRY AND COOL CONDITIONS WILL PERSIST THEN FOR THE REMAINDER OF THE FORECAST PERIOD FROM SATURDAY AFTERNOON THROUGH WEDNESDAY NIGHT. TEMPERATURES WILL TOP OUT IN THE MIDDLE 80S ALONG AND AHEAD OF THE COLD FRONTAL PASSAGE ON FRIDAY...THEN DROPPING INTO THE MIDDLE AND UPPER 70S SUNDAY THROUGH TUESDAY WITH NORTHERLY FLOW AROUND THE HIGH PRESSURE PUSHING ACROSS THE REGION. A REBOUND INTO THE LOWER 80S WILL RETURN WITH SOUTHERLY FLOW ALONG THE WESTERN EDGE OF THE SURFACE HIGH ON WEDNESDAY INTO THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1207 PM CDT WED SEP 5 2012 CHANCE OF CONVECTION WILL CONTINUE THIS AFTERNOON OVER SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. MCV CONTINUES TO TRACK EAST ACROSS MISSOURI AND MAY TRIGGER ADDITIONAL CONVECTION THROUGH THE AFTERNOON ACROSS THE REST OF THE AREA. TONIGHT...BEST MOISTURE SHOULD SHIFT EAST OF THE AREA...SO NO PRECIPITATION FORECAST AT THIS TIME. WINDS WILL BE VARIABLE WITH CONVECTION TODAY...LIGHT TONIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...HEAT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MOZ100-107>109. IN...NONE. KY...NONE. && SHORT TERM...CW/CTN LONG TERM....SMITH AVIATION...CTN FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 215 PM CDT WED SEP 5 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 215 PM CDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT OVER THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER ASSOCIATED HAZARD IS ISOLATED DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORM CHANCES CONTINUE THURSDAY THROUGH FRIDAY NIGHT...AS A COLD FRONT MAKES ITS APPROACH AND EVENTUAL PASSAGE. THE FRONT WILL BRING SIGNIFICANTLY COOLER AND LESS HUMID AIR FOR THE WEEKEND. THE CHANCE OF STORMS COULD INCLUDE AN ISOLATED SEVERE STORM. THE BEST CHANCE OF RAIN AND FOR STRONG OR SEVERE STORMS WILL BE LATE FRIDAY INTO FRIDAY NIGHT...WHEN THE FRONT IS ACTUALLY MAKING ITS PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD STAY ABREAST OF THE LATEST FORECASTS AND UPDATES IN CASE THEIR ACTIVATION IS REQUESTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND GST NEWBURGH 37.95N 87.40W
09/05/2012 M56 MPH WARRICK IN TRAINED SPOTTER
&&
K.SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 124 PM CDT WED SEP 5 2012 KYZ015-016-018>021-051930- WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG- INCLUDING THE CITIES OF...DIXON...MADISONVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE 124 PM CDT WED SEP 5 2012 ...STRONG OUTFLOW WINDS CONTINUE AHEAD OF STORMS APPROACHING THE AREA... STRONG OUTFLOW WINDS AHEAD OF STORMS OVER SOUTHWEST INDIANA...WILL AFFECT THE HENDERSON...OWENSBORO...DIXON AND CALHOUN AREAS FROM NOW THROUGH 215 PM. WIND SPEEDS FROM 30 TO 50 MPH WILL BE LIKELY...WHICH MAY BRING DOWN WEAK TREES AND LIMBS. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM NON-TSTM WND GST ROCKPORT 37.88N 87.05W
09/05/2012 M55 MPH SPENCER IN TRAINED SPOTTER
WIND GUST ASSOCIATED WITH OUTFLOW BOUNDARY AHEAD OF MAIN
LINE OF THUNDERSTORMS.
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM NON-TSTM WND GST OWENSBORO 37.76N 87.12W
09/05/2012 E45 MPH DAVIESS KY EMERGENCY MNGR
WIND GUST OF 40 TO 45 MPH IN DOWNTOWN OWENSBORO.
&&
K.SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT WED SEP 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 1 W OWENSBORO 37.76N 87.14W
09/05/2012 E50 MPH DAVIESS KY PUBLIC
PUBLIC REPORT FROM SOCIAL MEDIA OUTLET.
&&
K.SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 258 PM CDT WED SEP 5 2012 KYZ008-009-011>013-016-017-021-022-052130- MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN- MUHLENBERG-TODD- INCLUDING THE CITIES OF...BENTON...MURRAY...EDDYVILLE...CADIZ... PRINCETON...MADISONVILLE...HOPKINSVILLE...GREENVILLE...ELKTON 258 PM CDT WED SEP 5 2012 ...STRONG OUTFLOW WINDS ACROSS THE LAKES AREA AND PENNYRILE REGION OF WEST KENTUCKY... A SOUTHWARD SURGING AREA OF WINDS ASSOCIATED WITH THUNDERSTORMS OVER WEST KENTUCKY...WILL MOVE ACROSS THE LAKES AREA...INTERSTATE 24 AND THE PARKWAYS THROUGH 430 PM. MOST OF THE WIND GUSTS WILL AVERAGE 30 TO 50 MPH...BUT ISOLATED HIGHER GUSTS CANNOT BE RULED OUT. WINDS THIS STRONG WILL LIKELY BRING DOWN SOME TREE LIMBS AND PERHAPS EVEN KNOCK DOWN A TREE OR TWO. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The Memphis radar (KNQA), 162 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406953, 406951.